Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Grand Forks, ND

July 8, 20186 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 6:33 AM CDT for 6 counties in Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 6:33 AM CDT (11:33 UTC)
Expired
Jul 8, 2018, 7:30 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:37 AM CDTHAIL 1.258 Ene High Landing, MNA FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN.
Jul 8, 7:10 AM CDTTSTM WND DMG3 W Island Lake, MNPREVIOUS DAMAGE EVIDENT FROM JUNE 29TH SQUALL LINE EPISODE, WITH TREES SNAPPED OR UPROOTED TO NE DIRECTION. NEW DAMAGE EVIDENT ACROSS ALASKA TOWNSHIP WITH LARGE BRANCHES AND LIMBS BROKEN DOWN AND TREES SNAPPED TO ESE FROM JULY 8TH DOWNBURST WINDS. TIME ESTIMAT
Jul 8, 7:12 AM CDTTSTM WND DMGPonemah, MNNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. A FEW SMALLER TREES SNAPPED BY THE BALL FIELD. TIME ESTIMATED BASED ON RADAR.
Jul 8, 7:25 AM CDTTSTM WND DMGSaum, MNSEVERAL POPLAR AND PINE TREES SNAPPED TO THE ESE ACROSS WESTERN WOODROW AND WESTERN CORMANT TOWNSHIPS. RESIDENTS REPORTS SEVERAL MINUTES OF DOWNBURST WINDS ESTIMATED FROM 60-70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.4
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KFGF 081133
SVRFGF
MNC007-029-089-113-119-125-081230-
/O.NEW.KFGF.SV.W.0108.180708T1133Z-180708T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
633 AM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  Northeastern Red Lake County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Beltrami County in north central Minnesota...
  Eastern Pennington County in northwestern Minnesota...
  Northern Clearwater County in northwestern Minnesota...

* Until 730 AM CDT.

* At 632 AM CDT, severe thunderstorms were located along a line
  extending from near Espelie to near McIntosh, moving east at 60
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Olga around 640 AM CDT.
  Weme and Jelle around 645 AM CDT.
  Thorhult and Gonvick around 650 AM CDT.
  Clearbrook around 655 AM CDT.
  Leonard and Upper Red Lake around 700 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4834 9443 4759 9443 4759 9589 4826 9563
TIME...MOT...LOC 1132Z 263DEG 51KT 4815 9564 4761 9584 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
3 follow-up statements
214 
WWUS53 KFGF 081205
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
705 AM CDT SUN JUL 8 2018

MNC089-113-119-125-081215-
/O.CAN.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
705 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...SOUTHEASTERN POLK AND EASTERN PENNINGTON
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4834 9443 4759 9443 4762 9555 4828 9532
TIME...MOT...LOC 1205Z 263DEG 51KT 4820 9500 4766 9521 

$$

MNC007-029-081230-
/O.CON.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
705 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR BELTRAMI AND NORTHERN CLEARWATER COUNTIES...

At 705 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Thorhult to near Leonard, moving east
at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Upper Red Lake around 710 AM CDT.
  Island Lake in Beltrami County around 715 AM CDT.
  Puposky around 720 AM CDT.
  Nebish, Waskish and Turtle River around 725 AM CDT.
  Tenstrike, Hines and BIg Bog State Recreation Area around 730 AM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4834 9443 4759 9443 4762 9555 4828 9532
TIME...MOT...LOC 1205Z 263DEG 51KT 4820 9500 4766 9521 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
349 
WWUS53 KFGF 081222
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
722 AM CDT SUN JUL 8 2018

MNC007-029-081230-
/O.CON.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
722 AM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EASTERN BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...

At 721 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Upper Red Lake to Puposky, moving
east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Tenstrike, Hines and BIg Bog State Recreation Area around 730 AM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4834 9443 4759 9443 4762 9524 4829 9504
TIME...MOT...LOC 1221Z 263DEG 51KT 4823 9469 4769 9490 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
184 
WWUS53 KFGF 081227
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
727 AM CDT SUN JUL 8 2018

MNC007-029-081237-
/O.EXP.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
727 AM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BELTRAMI AND
NORTHEASTERN CLEARWATER COUNTIES WILL EXPIRE AT 730 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4834 9443 4759 9443 4762 9524 4829 9504
TIME...MOT...LOC 1227Z 263DEG 51KT 4824 9458 4770 9479 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 3:21 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 AM CDT Sun Jul 8 2018

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sun Jul 8 2018

Concerns and impacts today will be associated with two rounds of
thunderstorm activity along a slow moving surface trough. The
first round is expected to move into the Devils Lake basin and
central valley in the predawn hours. Isolated to scattered storm
coverage is expected to continue as with this activity as forcing
remains weak. There remains a threat for severe winds as Bismarck
has had reports up to 90mph and hail up to an inch with this
activity into the central portion of the FA. Will have severe
thunderstorm watch across the northern half of the CWFA to account
for this threat through the 11AM.

After a lull in activity attention turns to this afternoon with as
convergence along the sfc trough increasing as it pushes southeast
across the FA. Ahead of the trough instability will increase with
MLCAPE in the 2000 to 3000 J/kg range and bulk shear values
around 40 to 50kts organized severe storms can be expected.
Initiation appears to start between 21Z and 00Z with activity
moving to the east. HREF 2 to 5 KM updraft helicities greater
than 150 m2/s2 show a few longer tracks south of the HWY 2
corridor in NW MN this afternoon and evening, even up to 50
percent in the neighborhood probabilities. This suggests a few
longer lived strong updrafts increasing the potential for hail up
to 2 inches and wind gusts up to 75mph. A tornado or two would
also be possible given the possibility of out flow boundary
interaction from this mornings activity. Additionally, excessive
rainfall or localized flooding threat does exist with PWats near 2
inches.

Storms are progged to move to the southeast of the area by
midnight with more stable air filtering in on north winds.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Jul 8 2018

Monday-Saturday...Guidance in good agreement indicating the storm
track across Canada during this period. Two main upper waves
propagating across Canada during this period will send cold fronts
through the region Wednesday and Saturday. The strongest forcing
will be well north of the forecast area raising questions to
severe potential (timing of these fronts will be important).
Otherwise, anticipate weak ridging to be in place. Much of this
period should be dry, with temperatures near normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1143 PM CDT Sat Jul 7 2018

South winds 10 to 20 kts in Fargo area to Bemidji but light south
to west winds DVL, GFK, TVF areas closer to a weak boundary.
Expect light winds NE ND and far NW MN into Sunday. VFR conditions
for the most part thru the pd except near any t-storms may develop
or move through. Overall cloud bases from storms should be in the
5-6k ft range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JK
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
351 AM CDT Sun Jul 8 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-090900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
351 AM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

2 rounds of severe storms are expected today with excessive
rainfall and or localized flooding also possible. The first
across HWY 2 and north with winds up to 75 mph possible higher and
hail up to 1.5 inches. After a lull in activity the second round
is expected to start in the 4 to 5pm time up frame along and south
of a Bemidji to Mayville to Lisbon line. These storms will be
capable of hail up to 2 inches and winds up to 75mph. A tornado or
two is also possible. Activity will move out of the area before
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 5:35 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND GST     6 WNW GRAND FORKS       47.95N 97.19W
07/08/2018  M52 MPH          Grand Forks        ND   ASOS

            PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.

&&

GGUST
Local storm report, Jul 8, 5:40 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
07/08/2018  M58 MPH          Polk               MN   PUBLIC

            PERSONAL DAVIS AT KRUEGER FARMS

&&

JKAISER
Local storm report, Jul 8, 5:45 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     TSTM WND DMG     GRAND FORKS             47.92N 97.07W
07/08/2018                   GRAND FORKS        ND   PUBLIC

            TREE DOWN BLOCKING TRAFFIC ON WASHINGTON ST NEAR GATEWAY
            DR

&&

JKAISER
Local storm report, Jul 8, 5:48 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     TSTM WND GST     6 SSE EAST GRAND FORKS  47.85N 96.97W
07/08/2018  M62 MPH          Polk               MN   MESONET

            PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.

&&

GGUST
Local storm report, Jul 8, 5:52 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     TSTM WND GST     6 ESE EAST GRAND FORKS  47.90N 96.90W
07/08/2018  M62.00 MPH       Polk               MN   MESONET

            PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.

&&

GGUST
Local storm report, Jul 8, 6:02 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 AM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     3 NNW CROOKSTON         47.81N 96.63W
07/08/2018  M47 MPH          Polk               MN   AWOS

            PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:44 AM CDTSpecial Weather StatementFGFPennington31 min
Jul 8, 3:49 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington56 min
Jul 8, 4:52 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk53 min
Jul 8, 5:23 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods37 min
Jul 8, 5:35 AM CDTAreal Flood AdvisoryFGFPolk85 min
Jul 8, 5:38 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake67 min
Jul 8, 6:34 AM CDTAreal Flood AdvisoryFGFPennington2 hr
Jul 8, 5:06 PM CDTSpecial Weather StatementFGFBecker24 min
Jul 8, 5:20 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen40 min
Jul 8, 5:51 PM CDTSevere Thunderstorm WarningFGFBecker39 min
Jul 8, 5:59 PM CDTSpecial Weather StatementFGFClay46 min
Jul 8, 6:17 PM CDTSevere Thunderstorm WarningFGFClay43 min
Jul 8, 6:26 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena64 min
Jul 8, 6:48 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.